Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Dermatology | Ophthalmology | Pediatrics | Pharmacy | News

Back to Health News

Acne Medication May Raise Risk of Eye Infections

Last Updated: May 31, 2012.

 

Large study found teens taking Accutane were more likely to get pink eye, styes

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Large study found teens taking Accutane were more likely to get pink eye, styes.

By Jenifer Goodwin
HealthDay Reporter

THURSDAY, May 31 (HealthDay News) -- Teens who take the acne medication commonly known as Accutane (isotretinoin) appear to face twice the risk of eye infections, including conjunctivitis (pink eye) and styes, a new study says.

Researchers in Israel collected data on nearly 15,000 teens and young adults taking isotretinoin to treat acne and compared their rates of eye infections to an age- and gender-matched group that had acne but was not taking the drugs and to a third group that didn't take the drugs and didn't have acne. Isotretinoin is also sold under the brand names Roaccutane, Amnesteem, Claravis, Myorisan and Sotret.

Within a year of starting the medication, nearly 14 percent of those in the acne medication group developed an eye infection or dry eyes, compared with almost 10 percent in the group that had acne but did not take the medications and about 7 percent in the group that didn't have acne.

Compared to the acne-free group, those taking isotretinoin were at 70 percent increased risk of an eye infection over the course of a year. The mean age of participants was about 16.5 years old.

The most common problem was conjunctivitis, an inflammation or infection of the membrane lining the eyelids. About 4 percent of teens taking isotretinoin developed conjunctivitis, compared with 2 percent of those without acne and not taking the medication.

Other problems included hordeolum (or stye, an inflamed oil gland on the edge of the eyelid); chalazion (a tender, swollen lump in the eyelid due to a blocked oil gland); blepharitis (inflammation of the eyelash follicles), dry eyes or eye pain, the researchers said.

Isotretinoin treats acne by reducing oil production from the sebaceous glands, among other effects. But isotretinoin also disrupts function of the meibomian glands, or oil glands inside the eyelids, explained study co-author Gabriel Chodick, head of the epidemiology and database research unit at Maccabi Institute for Healthcare Services Research in Tel Aviv, Israel.

The meibomian glands help keep the eyes lubricated. Less lubrication may mean the eyes are irritated, itching and burning, prompting people to rub them and introduce bacteria. It's also possible that less lubrication makes it easier for bacteria to take hold, said Dr. Jonette Keri, an associate professor of dermatology and cutaneous surgery at the University of Miami Miller School of Medicine.

The good news is that most side effects of the drugs can be prevented using artificial tears to keep the eyes lubricated, experts said.

"In case of any meaningful side effect, such as significant eye irritation, itching, redness, pain, tearing, excessive tearing, patients are advised to consult with their physician before making any decisions regarding therapy discontinuation," Chodick said.

The study was published recently in the Archives of Dermatology.

Keri said vision side effects from acne medications are well known to most dermatologists. She tells patients who wear contacts and are starting the medications to use eye drops to combat dry eyes, but that they may have to discontinue wearing contacts while they're on the drug if that doesn't help enough.

"What's interesting is that the researchers found eye problems associated with the drugs peak at about four months after starting the medication, so I'm going to tell my patients to really watch their eyes around month four," she added.

Patients usually take isotretinoin for about five to eight months, she noted.

More information

The U.S National Library of Medicine has more on isotretinoin.

SOURCES: Gabriel Chodick, Ph.D., head, epidemiology and database research unit, Maccabi Healthcare Services' Research Institute, Israel; Jonette Keri, M.D., associate professor, dermatology and cutaneous surgery, University of Miami Miller School of Medicine; April 2012 Archives of Dermatology

Copyright © 2012 HealthDay. All rights reserved.


Previous: Health Highlights: May 31, 2012 Next: Disability From Juvenile Arthritis Hurts Adult Job Prospects

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.